Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 26, 2024, 1:32 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2024, 1:32 PM EDT (17:32 UTC)
- Expired
- Aug 26, 2024, 2:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Albany radar (KENX), 117 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:40 PM EDT | HAIL 2 | 4 E Tolland, MA | Time estimated via radar. |
| Aug 26, 1:40 PM EDT | HAIL 2 | W. Granville, MA | Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:04 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847
WUUS51 KBOX 261732
SVRBOX
CTC003-013-MAC013-261815-
/O.NEW.KBOX.SV.W.0101.240826T1732Z-240826T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
132 PM EDT Mon Aug 26 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Western Tolland County in northern Connecticut...
Northern Hartford County in northern Connecticut...
Southwestern Hampden County in western Massachusetts...
* Until 215 PM EDT.
* At 131 PM EDT, a severe thunderstorm was located near Blandford, or
13 miles west of Westfield, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Enfield, Westfield, Newington, Vernon, Windsor, Wethersfield, South
Windsor, Farmington, Simsbury, Bloomfield, Avon, Suffield, Windsor
Locks, Granby, and East Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4217 7287 4182 7247 4167 7277 4189 7294
4190 7291 4197 7289 4197 7299 4201 7302
4204 7301 4204 7304 4206 7306
TIME...MOT...LOC 1731Z 324DEG 22KT 4216 7301
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:21 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 26, 1:21 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 121 PM EDT Mon Aug 26 2024 .SYNOPSIS... Scattered to numerous showers and thunderstorms will develop this afternoon and last into the early evening. Some may be capable of producing severe weather and heavy rainfall. Quiet and warm weather returns Tuesday. Showers and thunderstorms return to the region on Wednesday. This is followed by a cooler and quiet end to the week before wet weather returns next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 115 PM Update: Update to issue SVR Tstorm Watch 648 in effect until 700 PM for all of Southern New England. Scattered thunderstorms have developed over the Cape and Islands into southeast MA on the seabreeze boundary, as well as over interior central and western MA in an unstable air mass. Several of these storms have produced hail between pea to nickel size, with a recent report of 1 inch diameter hail near Bourne. While not in our forecast area, there have been reports of hail up to half dollar size in southern NH. Storms will continue to increase in number and intensity through the afternoon, and a few of them should be capable of producing severe weather including locally damaging winds and large hail. We also need to be cognizant of storms redeveloping over the same areas and leading to the risk for street and possible flash flooding. Short-term guidance indicates some potential for this into southeast MA and eastern RI with convection firing on the advancing seabreeze boundary. Previous discussion: Remaining areas of valley fog continue to burn off with the increasing sunshine early this morning. Sufficient amount of moisture around with dewpoints in the low to mid 60s. With some elevated instability, there has been development of some showers/storms. Radar shows a cluster of storms moves east across Cape Cod Bay. For the next hour or so, elevated showers/storm are possible. Made some minor updates to the forecast to include this potential. The highest potential to see showers and thunderstorms will be later this morning through the afternoon. The threat for a few severe storms and flash flooding still remains a concern. Key Points * Scattered to numerous thunderstorms today will pose a threat for severe hail and damaging winds between 12pm-9pm. * Poor drainage and urban flooding with isolated instances of flash flooding. Closed upper level trough and 500mb cold pool drop south from Quebec. Models have trended this feature dropping south a few hours earlier then yesterday which could initiate thunderstorms a bit earlier then expected esspically across the high terrain. The cold pool will provide sufficient forcing to fire off scattered to numerous thunderstorms across much of SNE this afternoon. Today will feature a moderately unstable environment with 1500-2000 J/kg of surface based instability. 0-6km shear is not looking quite as decent as it did yesterday with only 15-25 knots of shear. The severe weather setup is still rather similar to the one we saw on Thursday July 15th where a strong cold pool dropped south from Northern New England. This event brought severe thunderstorms that dropped up to 1.5 inch hail and numerous reports of damaging winds. Soundings show an even more impressive environment then last time with large cape profiles and moderately steep mid level lapse rates between 6.0-6.5 C/km. Low level lapse rates are very steep around 8- 10C/km. With freezing levels around 10kft and elongated straight line hodographs, the primary threat appears to be severe hail of 1 inch or greater. The damaging wind threat is a close second primary threat. Even with weak low and mid level wind fields, very steep low level lapse rates will allow any bowing segments to pose a damaging wind threat. The DCAPE values have also increased slightly since yesterday now showing around 600 J/kg. The flash flooding threat remains a secondary threat today. With weak mid level wind fields, storms will be slow moving to even stationary esspically for cells that form along any sea breeze boundaries. Hi- res guidance indicates the possibility for training thunderstorms this afternoon and evening. Rainfall processes wont be quite as efficient as were used to here in SNE with PWATS below 1.5 inches and warm cloud depths only around 8-9kft. HREF 3hr PMM still shows 10% probs for 3in of rain in 3hours in RI and eastern MA. Decided not to issue a short fused flood watch today with HREF 24 hour LPMM only showing a couple isolated pockets of 2-4 inches of QPF. Felt this was best handled with a marginal risk for excessive rain. If the heaviest QPF falls over an urban area, this could lead to isolated instances of flash flooding, otherwise, only expecting poor drainage and urban flooding at this time. Timing out the threat for severe weather, guidance has speed up initiation a bit faster with the earlier arrival of the cold pool. Expecting storms to fire between 11am-noon off the high terrain, but the primary severe threat likely isn't realized until after 1-2pm. The severe threat should wind down between 7-8pm, but thunderstorms could linger as late as 9-10pm High temperatures today once again top out in the low to mid 80s. Winds remain very light today, generally out of the NNW with localized sea breezes developing in the morning once again. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight: Upper level cold pool and short wave aloft move offshore along with any remaining showers and thunderstorms. With all the rain from earlier in the day, much of the region could see areas of light fog overnight. With winds remaining light northerly, not expecting widespread dense fog at this time. Winds remain light and variable overnight, but fog and dewpoints in the low 60s should hold overnight lows in the low 60s as well. Tuesday: Rising heights and high pressure building in from the south bring back dry and warm weather. Surface flow turns southerly on Tuesday bringing in dewpoints in the mid 60s. High temperatures look to rise into the low to mid 80s with mostly sunny skies. Sea breezes look to likely and will keep coastal communities a bit cooler in the mid 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Key points... * Warm and humid Wednesday with highs in the 80s and even some low 90s possible. Drier and cooler air follows on Thursday with highs in the 70s through Saturday. * Showers and t-storms return on Wednesday, some of which may be strong to severe. * High pressure brings dry, cool, and quiet weather for Thu/Fri but wet weather looks to return for the weekend. Details... Wednesday will be the focus for impactful weather in the extended forecast period. The forecast remains on track with hot and a very humid airmass pushing into southern New England and though the ensemble probabilities of 90F in the CT valley have backed off in the last 24 hours, upper 80 are likely and it will feel quite humid thanks to dewpoints in the 70s. All the ingredients are there for another round of thunderstorms, though timing and details remain uncertain. Forcing will be provided by a passing mid level shortwave, surface frontal convergence, and placement beneath the RRQ of an 85 kt upper jet. The atmosphere will be anomalously moist with the aforementioned dewpoints and PWATs approaching 2 inches. This contributes to instability on the order of 1000-2000 J/kg of MUCAPE. This is a recipe for widespread showers and thunderstorms, some of which could be severe given 0-6 km bulk shear of 30-40 kts. Thursday and Friday will be drier and much cooler thanks to ridging and surface high pressure moving overhead. Dewpoints drop back into the 50s while temperatures drop below normal for late August, in the low to mid 70s. Beyond that the quiet pattern may break down around the middle of the weekend with an approaching shortwave shown in all the global guidance. Thus, ensembles show increasing probabilities of rain later Saturday into Sunday, peaking around 70-80% probability Sunday afternoon. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 14z TAF Update.... No changes needed to the 12z TAF. Previous forecast is on track. Currently, there is a cluster of storms moving across Cape Cod Bay this morning. Likely a sign of an active weather day a head for showers and thunderstorms. The threat increases further late morning into the afternoon. 12z TAF Update: Today: High confidence in trends, but moderate on timing and coverage of TSRA. Patchy areas of fog should burn off quickly with sunrise, then VFR today. Expecting numerous showers and thunderstorms region wide, but guidance has trended initiation a bit earlier esspically in western MA/CT. Showers could get started as early as 14 to 15z, but the bulk of the thunderstorm activity should fall inbetween 18z-22z. Thunderstorms could linger past 22z esspically near the south shore. The Cape and Islands could see thunderstorms this evening, but confidence is a bit lower that far east. Monday Night: Moderate confidence. VFR ceilings, but with all the rainfall from earlier in the day, Areas of MVFR/IFR fog are likely across much of the region. Tuesday: High Confidence VFR with light SW winds. Local sea breezes develop near the coasts. KBOS TAF...High confidence in TAF. VFR today with light easterly winds. Thunderstorm chances appear highest between 18z-22z, but could last as late as 02z. MVFR possible tonight. KBDL TAF...High confidence in TAF. VFR with light WNW winds. Thunderstorm timing a bit uncertain with some guidance showing a round of showers and weak thunderstorms in the morning between 14-18z, but higher confidence in strong thunderstorms between 18-22z. Thunderstorms could linger as late as 02z. MVFR fog is possible tonight. Outlook /Tuesday Night through Friday/... Tuesday Night: VFR. Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA, isolated TSRA. Wednesday Night: Mainly VFR, with areas MVFR possible. Breezy. Chance SHRA, isolated TSRA. Thursday: VFR. Breezy. Thursday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Light southernly winds today with seas 2ft or less. Thunderstorms will fire inland today and could pose a threat to the coastal waters later this afternoon to evening. Frequent lighting is the primary threat, but small hail and gusty winds are possible. Winds remain light southerly tonight which could promote fog development over the waters. Tuesday brings back tranquil boating conditions with continued light southerly winds and seas 3ft or less. Outlook /Tuesday Night through Friday/... Tuesday Night: Winds less than 25 kt. Wednesday: Winds less than 25 kt. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers, isolated thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Thursday Night through Friday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...BW/KP NEAR TERM...Loconto/Mensch/KP SHORT TERM...KP LONG TERM...BW AVIATION...BW/KP MARINE...BW/KP
In the hours before
Special weather statement, Aug 26, 12:34 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1234 PM EDT Mon Aug 26 2024
MAZ022-261800-
Barnstable MA-
1234 PM EDT Mon Aug 26 2024
...SLOW MOVING THUNDERSTORMS CAUSING MINOR FLOODING ACROSS PORTIONS
OF THE MID CAPE...
At 1230 PM EDT, Doppler radar was tracking a thunderstorm with heavy
rainfall over Dennis, or near Brewster, moving southeast at 10 mph.
Additional thunderstorms had produced up to 1.5 inches of rain in
the Harwich area.
HAZARD...Heavy rain capable of minor flooding. Flooding was reported
in Barn Hill Rd in Chatham according to the Chatham fire
department.
SOURCE...Radar and gage indicated.
IMPACT...Ponding of water in poor drainage areas, and minor nuisance
street flooding, especially on portions of Routes 6 and 28.
Locations impacted include...
Barnstable, Brewster, Yarmouth, Dennis, Harwich, and Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses.
&&
LAT...LON 4165 6990 4162 6994 4154 6998 4152 7000
4155 7005 4164 7001 4159 7023 4173 7034
4175 7030 4174 7028 4180 7010
TIME...MOT...LOC 1630Z 321DEG 10KT 4173 7020
LocontoLocal storm report, Aug 26, 12:40 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1240 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Lightning Harwich 41.69N 70.07W
08/26/2024 Barnstable MA Trained Spotter
Trained spotter reports structure fire due
to lightning strike on Seaport Lane. Relayed
by amateur radio.
1230 PM Flood Dennis 41.73N 70.20W
08/26/2024 Barnstable MA Amateur Radio
Street flooding near police station by Rt
134. Report of 6 of street flooding.
&&Local storm report, Aug 26, 1:16 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
116 PM EDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Hail Bourne 41.73N 70.61W
08/26/2024 M1.00 Inch Barnstable MA Amateur Radio
&&
TDSpecial weather statement, Aug 26, 1:28 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 128 PM EDT Mon Aug 26 2024 MAZ019-021-022-261900- Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA- 128 PM EDT Mon Aug 26 2024 ...HEAVY RAINFALL CAUSING MINOR FLOODING NEAR CAPE COD CANAL... At 126 PM EDT, Doppler radar was tracking a thunderstorm with heavy rainfall over Bourne, or near Falmouth, moving south at 15 mph. HAZARD...Heavy rain. SOURCE...Radar indicated. IMPACT...Minimal. Water on roads that flood easily. Locations impacted include... Plymouth, Wareham, Sandwich, and Bourne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. A Severe Thunderstorm Watch remains in effect until 700 PM EDT for southeastern Massachusetts. && LAT...LON 4179 7075 4186 7053 4173 7042 4164 7067 TIME...MOT...LOC 1726Z 338DEG 12KT 4169 7059 Dooley
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:13 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 80 min |
| Aug 26, 2:48 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 32 min |
| Aug 26, 2:54 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 37 min |
| Aug 26, 3:18 PM EDT | Flash Flood Warning | BOX | 2 hr | |
| Aug 26, 9:53 AM EDT | Special Marine Warning | BOX | 52 min | |
| Aug 26, 10:11 AM EDT | Special Marine Warning | BOX | 49 min | |
| Aug 26, 10:47 AM EDT | Special Marine Warning | BOX | 28 min | |
| Aug 26, 11:29 AM EDT | Special Marine Warning | BOX | 46 min | |
| Aug 26, 12:09 PM EDT | Special Marine Warning | BOX | 51 min | |
| Aug 26, 12:11 PM EDT | Special Marine Warning | BOX | 49 min | |
| Aug 26, 12:15 PM EDT | Special Marine Warning | BOX | 60 min | |
| Aug 26, 12:31 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 44 min |
| Aug 26, 12:34 PM EDT | Special Weather Statement | BOX | Barnstable | 86 min |
| Aug 26, 12:39 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable | 25 min |
| Aug 26, 12:51 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 39 min |
| Aug 26, 1:02 PM EDT | Special Marine Warning | BOX | 58 min | |
| Aug 26, 1:20 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 40 min |
| Aug 26, 1:28 PM EDT | Special Weather Statement | BOX | Plymouth | 92 min |
| Aug 26, 1:38 PM EDT | Special Marine Warning | BOX | 97 min | |
| Aug 26, 1:39 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 36 min |
| Aug 26, 1:52 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 38 min |
| Aug 26, 1:54 PM EDT | Special Marine Warning | BOX | 66 min | |
| Aug 26, 2:04 PM EDT | Special Marine Warning | BOX | 56 min | |
| Aug 26, 2:15 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 45 min |
| Aug 26, 2:27 PM EDT | Flash Flood Warning | BOX | Bristol, Plymouth | 92 min |
| Aug 26, 3:03 PM EDT | Special Marine Warning | BOX | 42 min | |
| Aug 26, 3:05 PM EDT | Special Marine Warning | BOX | 55 min | |
| Aug 26, 3:14 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 33 min |
| Aug 26, 3:43 PM EDT | Flash Flood Warning | BOX | Bristol | 2 hr |
| Aug 26, 4:10 PM EDT | Special Marine Warning | BOX | 65 min | |
| Aug 26, 4:29 PM EDT | Special Marine Warning | BOX | 61 min | |
| Aug 26, 4:51 PM EDT | Special Marine Warning | BOX | 54 min | |
| Aug 26, 5:32 PM EDT | Special Marine Warning | BOX | 43 min | |
| Aug 26, 5:49 PM EDT | Special Marine Warning | BOX | 56 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2024Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.